‘Fatal 2,4-dinitrophenol poisoning… coming to a hospital near you’
- 1St George's Healthcare NHS Trust, Anaesthetic Department, London, UK
- 2Hammersmith Hospital, Imperial College Healthcare NHS Trust, London UK
- Correspondence to Dr Claas Siegmueller, St George's Healthcare NHS Trust, Anaesthetic Department, Blackshaw Road, London SW17 0QT, UK;
- Accepted 25 June 2009
- Published Online First 29 May 2010
An adult man was brought into the emergency department after deliberate ingestion of dinitrophenol: an agent that uncouples mitochondrial oxidative phosphorylation. The patient rapidly developed a hyper-metabolic state with fever, respiratory failure and died within a few hours after admission. Dinitrophenol is used in the manufacture of dyes, pesticides and explosives. Sub-acute poisoning is associated with weight-loss and the substance had been prescribed for this purpose during the 1930s in the United States before being banned due to serious side effects. Although remaining unlicensed as a drug, dinitrophenol is widely available through mail-order websites and online pharmacies, which promote it as an anti-obesity treatment. This case highlights the need for awareness of possibly increasing rates of accidental poisoning with a growing obesity prevalence and availability of this unlicensed drug through the internet. Additionally, we discuss the use of dantrolene in dinitrophenol poisoning and question whether current Toxbase/UK National Poison Information Service treatment guidelines regarding the indication and dosing of this drug, the only relatively specific treatment in dinitrophenol poisoning presently recommended, could be revised.
- weight loss
- anti-obesity agents
- clincial management
- paramedics, guidelines
An adult man was brought into the emergency department following ingestion of 14×200 mg dinitrophenol tablets acquired from a mail-order website, 12 hours prior with suicidal intent. No other significant past medical problems were known.
On admission the patient was conscious, complaining of dizziness, back and abdominal pain, and reporting frequent diarrhoea as well as vomiting that had developed over the previous 3 hours. He was sweating profusely and appeared clinically dehydrated. His temperature was 38.4°C, blood pressure 104/64 mm Hg and respiratory rate 28/min with SpO2 of 98%. The electrocardiogram showed a heart rate of 150/min with sinus rhythm and no ischaemic changes. Arterial blood gas analysis on 10 l/min facemask O2 showed pO2 17 kPa, pCO2 4.8 kPa, ph 7.34 and base excess −5.7 mmol/l. Potassium was severely elevated at 7.9 mmol/l. Other abnormal blood results included haemoglobin 18.6 g/dl, sodium 148 mmol/l, creatinine 248 μmol/l, blood glucose 14 mmol/l and creatinine kinase 497 U/l but no methaemoglobinaemia. Our immediate management consisted of intravenous fluid resuscitation and treatment of the hyperkalaemia with calcium gluconate and an insulin/dextrose infusion.
The Toxbase application (UK National Poison Information Service) recommends intravenous dantrolene (1 mg/kg) if body temperature exceeds 39–40°C in addition to cooling, sedation and other supportive measures. Despite instituting suggested treatment the patient gradually deteriorated, developing respiratory failure with a respiratory rate of 40/min, SpO2 90% with 15 l/min facemask O2 and further increase in temperature to 39.5°C by 3 hours after admission. Following intubation the decision was made to administer dantrolene; however, the patient suffered an asystolic cardiac arrest and died beforehand.
Dinitrophenol has been used in the manufacture of dyes, wood preservatives, explosives and as a pesticide. Cases of acute poisoning characterised by high fever, sweating, nausea, diarrhoea and vomiting were initially described in French munitions workers in 1914–1918. Dinitrophenol uncouples oxidative phosphorylation within the respiratory chain by acting as a proton ionophore. The leak it creates in the inner mitochondrial membrane effectively destroys the proton motive force for ATP-synthase. Consequently, energy resulting from the H+ gradient is no longer used to generate ATP but is instead released as heat. This loss in efficiency of ATP production is partially compensated by a cellular response of increased metabolic rate. Additionally, ATP depletion leads to a cytosolic calcium release from mitochondria and sarcoplasmic reticulum, which is thought to cause the muscle hypertonia described in dinitrophenol poisoning.
The first description of significant weight loss associated with sub-acute intoxication in the 1930s caused dinitrophenol to gain widespread popularity in the United States as an anti-obesity drug. Dose ranges of 3–5 mg/kg/day achieved up to 50% increases of the metabolic rate.1 However, the narrow therapeutic index and mounting reports of serious side effects, such as hepatic/renal damage and so-called ‘dinitrophenol cataracts’ led to the banning of the substance in 1938.2
Increasing energy expenditure through uncoupling of oxidative phosphorylation continues to be considered as a potential drug target for treating obesity. However, dintrophenol, due to its steep dose-response curve, large inter-patient variability and serious side-effects, is not itself considered suitable. Despite remaining unlicensed for prescription, the substance again enjoys popularity as a weight-loss agent facilitated by the global availability through unregulated mail-order websites. It can be assumed that the increasing obesity prevalence in industrialised nations paired with the widespread desire to conform to a slim body ideal will stimulate the demand for drugs such as dintrophenol promising an apparently effortless way to lose weight. As a consequence, we might encounter more cases of patients presenting to hospital with accidental dinitrophenol poisoning in the future.
Among several poisoning cases that have been described, Kumar et al3 report one instance of successful treatment with repeated dantrolene administration. Dantrolene is the established specific treatment for malignant hyperthermia at a starting dose of 2.5 mg/kg intravenously. It inhibits Ca2+ release from the sarcoplasmic reticulum, reducing cytosolic concentrations, and aids muscle relaxation and heat dissipation.4 Side effects of dantrolene are minor compared to the seriousness of conditions in which it is indicated—namely malignant hyperthermia and dinitrophenol poisoning—where it represents the only relatively specific pharmacological treatment available beyond supportive measures. Dantrolene is presented as a poorly soluble powder that has to be reconstituted in water in a time-consuming process. Since its main application is treatment of malignant hyperthermia as a very rare complication of a general anaesthetic it is commonly only stored in a hospital's operating theatre suite. This means that a significant time delay can occur between the decision to treat and actual administration of dantrolene in the emergency department. For these reasons (lack of alternative drugs, potential delays in administration and few side effects) it could be argued to administer dantrolene at a lower temperature threshold—that is, earlier and higher dose (malignant hyperthermia treatment dose of 2.5 mg/kg) than currently recommended by Toxbase guidelines.
The unlicensed marketing of dinitrophenol over the internet is an increasing public health concern. The clinician needs to be aware of the presenting symptoms of poisoning and the limited treatment options available. Since dantrolene is the only specific treatment option and because of issues regarding its ease of availability within the hospital and pharmacological presentation the decision to treat should potentially be made earlier than currently suggested and the dose recommendation reviewed.
Competing interests None.
Provenance and peer review Not commissioned; externally peer reviewed.